High Wind, Texas
- When
- April 15, 10:45 PM CST to April 16, 10:45 AM CST
- Where
- Texas forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Strong gradient winds occurred in the Oklahoma panhandle from late night and early morning hours into the afternoon hours. Fifty-eight knot wind gust measured at the Goodwell Mesonet two miles east of Goodwell.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Strong gradient winds occurred in the Oklahoma panhandle from late night and early morning hours into the afternoon hours. Fifty-eight knot wind gust measured at the Goodwell Mesonet two miles east of Goodwell. Fifty-six knot wind gust measured at the Boise City Mesonet three miles south southeast of Boise City. Fifty-two knot wind gust measured at the Hooker Mesonet one mile west of Hooker. Thirty-five knot sustained wind speed measured at the Beaver Mesonet one mile south southwest of Beaver.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 8:45 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT TUE APR 15 2003
DOWNGRADED THE HIGH WIND WARNING TO A WIND ADVISORY FOR THE
SOUTHWESTERN TEXAS PANHANDLE AS WINDS ARE EXPECTED TO DIMINISH ONLY
SLIGHTLY WITH PLENTY OF PRESSURE GRADIENT AND WINDS ALOFT TO KEEP US
BLOWING. THE REMAINDER OF THE PANHANDLES SHOULD REMAIN WINDY...
ALTHOUGH SLIGHTLY BELOW ADVISORY CRITERIA.
NOT MUCH TIME TO LOOK AT THE MODEL DATA AS THE ACTIVE WEATHER OVER
THE CWA HAS KEPT ME PRETTY BUSY. WRAP AROUND MOISTURE FROM THE UPPER
LOW NOW OVER KANSAS MAY BRING SOME SHOWERS AND CLOUDINESS INTO THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLE.
.AMA...
TX...A WIND ADVISORY IS IN EFFECT FOR TXZ007-008-011>013-016>018
UNTIL 11Z WEDNESDAY MORNING.
OK...NONE.
HENNIG
PREVIOUS
-----------------------------------------------------------------
STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CWA OVERNIGHT TONIGHT.
CURRENT FCST APPEARS ON TRACK AND WILL LEAVE WIND WARNING AND
ADVISORY AS IS. THE WINDS SHOULD EASE UP LATER TONIGHT BUT RESUME
AGAIN TOMORROW THOUGH NOT NEAR WARNING CRITERIA. REGARDING
THUNDERSTORMS...THE ACTIVITY SHOULD BE CLEARING THE EASTERN PORTION
OF THE CWA BY EARLY TONIGHT.
COOLER AND BREEZY CONDITIONS ARE EXPECTED FOR TOMORROW AND THR.
THE NEXT DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BEGINNING ON
FRIDAY. LEFT THE EXTENDED AS IS GIVEN TIMING AND MOISTURE
UNCERTAINTIES. THE SYSTEM SHOULD CLEAR THE REGION LATE ON SATURDAY
WITH DRY AND MILD CONDITIONS EXPECTED FOR THE REMAINING PERIODS.
FCSTID = 05
AMARILLO 43 73 43 70 / 00 00 00 00
BEAVER 44 73 41 65 / 80 00 00 00
BOISE CITY 40 70 39 67 / 00 00 00 00
BORGER 45 73 42 68 / 00 00 00 00
BOYS RANCH 40 74 42 68 / 00 00 00 00
CANYON 42 73 43 68 / 00 00 00 00
CLARENDON 47 73 45 69 / 80 00 00 00
DALHART 41 72 40 68 / 00 00 00 00
GUYMON 45 71 38 66 / 00 00 00 00
HEREFORD 39 72 42 69 / 00 00 00 00
LIPSCOMB 46 74 44 66 / 80 00 00 00
PAMPA 47 74 44 67 / 80 00 00 00
SHAMROCK 49 75 45 68 / 80 00 00 00
WELLINGTON 50 74 47 68 / 80 00 00 00
.AMA...
TX...HIGH WIND WARNING IS IN EFFECT FOR TXZ001>003-006>008-011>013-
016>018 UNTIL 03Z TONIGHT.
...WIND ADVISORY IS IN EFFECT FOR TXZ004-005-009-010-014-015-019-
020 UNTIL 03Z TONIGHT.
...RED FLAG WARNING IS IN EFFECT FOR TXZ001>003-006>008-
011>013-016>018 UNTIL 01Z TONIGHT.
OK...HIGH WIND WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 03Z TONIGHT.
...WIND ADVIOSRY IS IN EFFECT FOR OKZ003 UNTIL 03Z TONIGHT.
...RED FLAG WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 01Z TONIGHT.OKZ001>003-TXZ001>020-161100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1123 PM CDT TUE APR 15 2003 ...A WIND ADVISORY IS IN EFFECT FOR THE SOUTH CENTRAL AND SOUTHWEST TEXAS PANHANDLE OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SOUTHWEST TO WEST WINDS AT 25 TO 35 MILES AN HOUR WITH GUSTS TO AROUND 50 MILES AN HOUR WILL CONTINUE THROUGH THE EARLY MORNING HOURS ACROSS THE SOUTH CENTRAL AND SOUTHWEST TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GOEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE APR 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM 1E BEAVER OK 0.75 INCH HAIL
04/15/03 BEAVER REPORTED BY BEAVER COUNTY
EM.
0433 PM HEREFORD TX 0.75 INCH HAIL
04/15/03 DEAF SMITH REPORTED BY FD.
0435 PM HEREFORD TX WIND DAMAGE
04/15/03 DEAF SMITH ROOF OFF APARTMENT
BUILDING WITH DAMAGE TO
VEHICLES IN PARKING
LOT.REPORTED BY FD.
0436 PM PANHANDLE TX WIND DAMAGE
04/15/03 CARSON POLICE CAR SIDE WINDOW
BLOWN OUT.REPORTED BY PD.
0505 PM 8W WHEELER TX TORNADO
04/15/03 WHEELER TORNADO WAS ON THE GROUND
FROM 0505 PM TO 0515 PM.
0516 PM MOBEETIE TX 1.75 INCH HAIL
04/15/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0520 PM 5N SHAMROCK TX 0.88 INCH HAIL
04/15/03 WHEELER REPORTED BY SKYWARN
SPOTTER.
0540 PM 5S ALLISON TX 1.75 INCH HAIL
04/15/03 WHEELER REPORTED BY SKYWARN
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT TUE APR 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM 1E BEAVER OK 0.75 INCH HAIL
04/15/03 BEAVER REPORTED BY BEAVER COUNTY
EM.
0433 PM HEREFORD TX 0.75 INCH HAIL
04/15/03 DEAF SMITH REPORTED BY FD.
0435 PM HEREFORD TX WIND DAMAGE
04/15/03 DEAF SMITH ROOF OFF APARTMENT
BUILDING WITH DAMAGE TO
VEHICLES IN PARKING
LOT.REPORTED BY FD.
0436 PM PANHANDLE TX WIND DAMAGE
04/15/03 CARSON POLICE CAR SIDE WINDOW
BLOWN OUT.REPORTED BY PD.
0500 PM 1N LAKE TANGLEWOOD TX WIND DAMAGE
04/15/03 RANDALL MOBLIE HOME DAMAGED.
0505 PM 8W WHEELER TX TORNADO
04/15/03 WHEELER TORNADO WAS ON THE GROUND
FROM 0505 PM TO 0515 PM.
0516 PM MOBEETIE TX 1.75 INCH HAIL
04/15/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0520 PM 5N SHAMROCK TX 0.88 INCH HAIL
04/15/03 WHEELER REPORTED BY SKYWARN
SPOTTER.
0540 PM 5S ALLISON TX 1.75 INCH HAIL
04/15/03 WHEELER REPORTED BY SKYWARN
SPOTTER.
0550 PM WHEELER TX 1.00 INCH HAIL
04/15/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0701 PM WELLINGTON TX TORNADO
04/15/03 COLLINGSWORTH SEVERAL ROOFS DAMAGED.
REPORTED BY COLLINGSWORTH
COUNTY SO.
0712 PM 1S WELLINGTON TX 0.75 INCH HAIL
04/15/03 COLLINGSWORTH LARGE TREES DOWN. DAMAGE
TO STRUCTURE.The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352541, 5352540, 5352542, 5352543, 5352544.